Georgia, 2021Winter Storm and Winter Weather in Georgia, February 6 to 7, 2021
February 6 to 7, 2021 · NWS FFC · 8 events in 8 counties and zones
A fast moving upper-level short wave swept through the region with an associated surface low tracking across the northern Gulf of Mexico and south Georgia. Cold air in place across north Georgia produced a mixture of rain and snow with accumulating snow in parts of northeast and north central Georgia.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper-level short wave swept through the region with an associated surface low tracking across the northern Gulf of Mexico and south Georgia. Cold air in place across north Georgia produced a mixture of rain and snow with accumulating snow in parts of northeast and north central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 3:14 PM EST, 46 minutes earlier.
Area forecast discussion, Feb 6, 3:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
314 PM EST Sat Feb 6 2021
.SHORT TERM /Today through Monday/...
As the short term period begins, the frontal boundary previously
stalled across the northern Gulf of Mexico is lifting back to the
north as an open trough swings northeastward towards from the
ArkLaTex towards the Tennessee Valley and a surface low in the Gulf
approaches the Florida Panhandle. Precipitation chances are
increasing northward, which is expected to continue through the
afternoon hours today. Upper level flow out of the southwest ahead
of the trough will continue bring warm, moist air over the
cooler/drier air across the forecast area at the surface. On that
topic... In spite of temperatures in the mid to upper 40s, light
sleet is currently being observed in the southern portion of the
metro area courtesy of the wet-bulb effect from dry surface layer
air and dewpoints as low as the teens. Sleet should transition to
all rain in this area as the warm front continues to lift northward
and more moisture spreads into that area. Liquid QPF amounts
associated with this system are expected to range from primarily
0.50" to 0.75," with the highest amounts in east-central Georgia and
along the I-85 corridor. With very limited instability associated
with this system, thunder has not yet been observed and is not
anticipated as precipitation spreads through north and central
Georgia.
As the system begins to move off to the northeast during the evening
and into the overnight hours, wintry precipitation is expected with
borderline freezing temperatures across far north Georgia. Most
recent model solutions have been trending slightly warmer with
overnight temperatures, although that has not had an appreciable
effect on the snow forecast. Thermal profiles from model soundings
indicate a warm nose aloft, and therefore the probability of sleet
and freezing rain potentially occurring during the transition from
rain to snow, particularly across far northeast Georgia, most likely
in a time window between 03-06Z. Ice accumulations are currently
expected to be 0.05" or less, and mainly confined to the higher
elevations (2000 ft or above) of far northeast Georgia. Snowfall
accumulations are currently expected to be between 1 and 3 inches at
above 2000 ft and one inch or less at elevations of 2000 ft or
below. Locally higher amounts will also be possible in the highest
elevations. As a result of these forecast snowfall totals and
potential for ice mentioned earlier, both the Winter Storm Warning
in Union, Towns, White, and Lumpkin counties and the Winter Weather
Advisory in Fannin, Gilmer, Dawson, and Pickens remain in effect
from 6 PM this evening until noon on Sunday.
Precipitation is expected to exit the forecast area on Sunday
morning, leading to a benign end to the short term period. Clearing
skies are expected throughout the remainder of the day as cooler and
drier northwesterly low-level flow filters into the area and high
pressure develops over the eastern CONUS. Slightly below average
temperatures are forecast Sunday and into the overnight hours, with
highs ranging from the mid 40s in far northeast Georgia to the upper
50s in east-central Georgia in the afternoon and lows in the upper
20s to mid 30s during the early morning hours Monday.
King
.LONG TERM /Monday Night through Friday/...
Dry start to the long term period with a broad trough over the
US causing near-zonal to barely SW flow aloft with a surface high
off the east coast. Model guidance consensus doesn't last long with
Euro and GFS pinging perturbations within said flow at alternating
time frames. Overall, this pattern sets us up for a messy week with
off and on rain chances through Wednesday.
Guidance has started to come into better agreement about the late
week system with both Euro and GFS progging a long wave trough
digging in across the plains, enhancing moisture availability
across the SE. Shortwave is expected to push across the southeast,
increasing PoPs to Chance for south Georgia to Likely for north
Georgia. Kept thunder in the grids for this system with model
guidance showing 750 J/kg of SBCAPE in south central GA down to
around 250 J/kg near the ATL Metro area ahead of the front. Hate
to be the bearer of bad news, but surface temps between the two
models have increased for Saturday night/Sunday morning by about
10-15 degrees in comparison to the 00z Saturday run. Not all hope
is lost though, with a surface high moving into the Ohio River
Valley and the system moving out of of the area, have low end
slight chance of a light wintry mix overnight Friday for far north
Georgia. However, with model inconsistency, have low confidence
on the wintry mix as it hinges on timing of system departure and
strength of the high pressure system. PoP chances decrease through
the rest of the extended as the system moves out with the CWA
entering broad SW flow aloft once more.
High temps through Thursday should be in the mid 50s to upper 60s
before the cold front arrives, pushing high temps down to the 40s to
50s for Friday and Saturday. Low temps should be mild through
Thursday night, in the mid 40s to mid 50s. Once the front arrives,
it cools of again with lows in the mid 20s to mid 30s.
Morgan
&&
.AVIATION...
18Z Update...
As the period begins, VFR ceilings and visibilities are present at
all TAF sites, with -SHRA ongoing at CSG/MCN. As showers spread
northward, ceilings are expected to lower, becoming MVFR by 19-20Z
at CSG/MCN and 22Z at the ATL sites and AHN. IFR ceilings are
expected at all sites this evening by 00Z. A light rain/sleet mix is
briefly possible at the northern TAF sites in the mid-afternoon
hours, but should transition to all liquid precipitation by late
afternoon. Light rain/snow mix is possible across the northern tier
overnight. After precipitation starts to taper off after 06-07Z,
LIFR ceilings will be possible before gradual improvement after
sunrise. Visibility restrictions of 2-4 SM are furthermore
anticipated throughout the overnight hours. E winds at mainly 7-11
kts will persist until weakening to 4-7 kts and shifting to NE by 11-
12Z Sunday.
//ATL Confidence...18Z Update...
Low to medium confidence on the extent of frozen precipitation.
Medium to high confidence on all other elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 51 36 55 32 / 90 90 20 0
Atlanta 54 37 50 32 / 90 90 20 0
Blairsville 46 32 46 29 / 80 90 30 0
Cartersville 48 35 50 29 / 80 80 20 0
Columbus 51 42 56 36 / 90 90 5 0
Gainesville 48 34 52 32 / 80 90 20 0
Macon 51 41 58 34 / 90 90 20 0
Rome 48 37 50 29 / 80 80 20 0
Peachtree City 52 37 53 31 / 90 90 10 0
Vidalia 49 45 59 38 / 90 90 20 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon EST Sunday for the following
zones: Dawson...Fannin...Gilmer...Pickens.
Winter Storm Warning until noon EST Sunday for the following
zones: Lumpkin...Towns...Union...White.
&&
SHORT TERM...King
LONG TERM....Morgan
AVIATION...King
Hazardous weather outlook, Feb 6, 2:44 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
244 PM EST Sat Feb 6 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
244 PM EST Sat Feb 6 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A Winter Storm Warning and Winter Weather Advisory are in effect
for portions of the north Georgia mountains beginning this
evening and lasting through Sunday morning. A wintry mix of snow
and sleet, possibly changing to freezing rain at times, can be
expected. Snow and ice accumulations will be highest at
elevations above 2000 feet. See ATLWSWFFC for further details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
There is some potential for additional wintry precipitation for
the end of next week. Uncertainty remains high with this event, so
please monitor for likely changes in future updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
winter weather to the NWS while following all local, state, and
CDC guidelines.
Winter Storm, Banks
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Banks forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
Reports from the Banks County Emergency Manager and CoCoRaHS and CO_OP observers showed 1.5 to 3 inches of snow accumulated across the county. The highest amounts were across the northern end of the county with 2.9 inches reported near Baldwin.
Winter Storm, Hall
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Hall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.317, -83.820 (the zone’s center; the record gives no point)
Reports from CoCoRaHS and CO_OP observers showed 1 to 2 inches of snow accumulated across the county. The highest amount was 2 inches reported near Gainesville.
Winter Storm, Lumpkin
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Lumpkin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
Reports from CoCoRaHS observers and the public showed 1 to 2 inches of snow accumulated across the county. The highest amount was 2.8 inches reported near Dahlonega.
Winter Storm, White
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- White forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
Reports from CoCoRaHS and CO-OP observers showed 1 to 2 inches of snow accumulated across the county. The highest amount was 2 inches reported in a couple of locations near Sautee.
Winter Weather, Barrow
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Barrow forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 33.993, -83.713 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported around 1/4 of an inch of snow near Auburn.
Winter Weather, Bartow
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Bartow forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
A CO-OP observer reported a light dusting of snow near Adairsville.
Winter Weather, Fannin
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Fannin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported 1 inch of snow near Blue Ridge.
Winter Weather, Gwinnett
- When
- February 6, 4:00 PM EST to February 7, 8:00 AM EST
- Where
- Gwinnett forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
CoCoRaHS observers reported 1/4 to 1/2 of an inch of snow near Buford and Dacula.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Extreme Cold in Kansas, February 6 to 18, 20213 deaths · 25 events
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Cold in Wisconsin, February 6 to 7, 202120 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933184, 933185, 933186, 933187, 933188, 933189, 933190, 933191.